You’re in the middle of a set and the urge to pee comes on, again.
What’s going on? Is your new regimen of creatine supplementation to blame?
We took a closer look at the science behind this question to ensure you have all the information you need.
Does Taking Creatine Make You Pee More Often?
When working out, we are all keen to make progress and see gains as quickly as possible, and there are a number of supplements and assists that can help us on this journey.
One popular example is creatine - an amino acid that occurs naturally in the body, which can be boosted in supplement form to help increase muscle mass and improve overall performance when exercising.
The general consensus among athletes is that taking creatine supplements does have a diuretic effect - that is, it makes you need to pee more often.
Creatine is available in various forms, including:
Despite these different types of creatine, they all have one thing in common: they are broken down into creatinine by the body.
This is a product that we all have naturally occurring in our bloodstream, and this is a waste product that occurs as a result of normal wear and tear on the body.
When you add creatine to your supplement regimen, you increase the amount of creatine and creatinine in the body, increasing urine output.
Why Does Creatine Make You Urinate Frequently?
Creatine plays a key role in increasing muscle mass and improving performance in sports and athletics, making it a popular supplement for those looking to bulk up.
Creatine also naturally occurs in our muscle cells and is stored as phosphocreatine in the body - here, it is used for energy.
The levels of phosphocreatine and adenosine triphosphate are increased, and energy is therefore boosted.
Most of us have enough creatine naturally occurring to carry out our daily tasks, but professionals such as bodybuilders and strength trainers increase their levels by taking creatine supplements.
Essentially, when you ingest creatine supplements, you increase the amount of creatine in your muscles.
This allows you to boost your performance and is then broken down in the body into creatinine - a waste product.
This is excreted from the body by the kidneys, and the result is an increase in the amount of urine produced.
Should You Worry If You Pee A Lot After Taking Creatine?
Though supplementing with creatine is generally considered safe, there can be side effects that are important to be aware of.
Taking too much creatine can lead to water retention and bloating, or water weight, which can be very uncomfortable on your bladder.
Some of the main side effects of creatine that you may experience include:
Ingesting creatine at high levels can cause bloating as the water is retained in your body. Though not generally harmful, this can be very uncomfortable and reduce performance.
This supplement can also lead to weight gain, though it is worth noting that this is an increase in muscle mass rather than body fat.
Possible Digestive Issues
Some users have reported an increase in digestive issues following high levels of creatine supplementation, which seems to be an issue that occurs at high doses.
Possible Kidney Problems
One key concern that is often raised is that creatine can cause kidney damage and long-term problems.
This is only a real concern for those with existing medical conditions and ongoing kidney problems.
It is important to consult a healthcare professional prior to creatine use if you have any concerns.
So, is excessive urination a real concern when taking this supplement?
The short answer is that it depends largely on your existing health and any issues that arise.
In most cases, frequent urination is a totally natural side effect when you take creatine - your body excretes more urine as you increase the amount of creatine you take.
The more creatine in your body, the more frequently you will pass urine as your body removes the excess water through the kidneys and to the bladder.
The only time that this is a real issue is if you suffer from pre-existing kidney or bladder issues; as with most supplements, consult your doctor before you start taking anything new.
Raises Blood PH Levels
Another reason you may need to pee a lot is that consumption of creatine can cause your blood pH levels to rise, which is often shown in increased urination.
Ordinarily, your blood pH will range from 7.35 to 7.45, with an average typically resting at around 7.40.
When you lose liquid through urine, you also lose salts and electrolytes, and this can raise the pH of your blood ever so slightly.
It is, therefore, essential to ensure that you replace these and drink plenty of water to counter any unwanted negative side effects.
Other Reasons Why You Might Need To Pee After Using Creatine
In addition to the natural function and process of creatine, there are a few other factors that can increase the frequency of urination when you take creatine, and these include the following:
You Drink More Water Due To Creatine
One of the key reasons this supplement makes you pee more is that you tend to drink more water when taking creatine supplements.
This is because part of the power of creatine comes from the supplement drawing water into your cells to use energy, and the end result is that you will feel more dehydrated.
Therefore, it is imperative to ensure that you are drinking plenty of water when taking creatine supplements to avoid dehydration.
Not only does creatine make you pee, but it can increase your risk of dehydration.
You Drink More Water Mid-Workout
As we mentioned, this is a supplement that pulls water into your muscles to supply you with more energy, and this is particularly important when you are working out for a long period, and in particular around halfway through your workout, when your muscles are working harder to carry out the reps.
More pressure is being placed on your body. This means that your cells need more water to function properly and get you through the workout, and you will feel thirstier.
Frequently Asked Creatine And Urination Questions
Increased urination is a known side effect when you take creatine, and it is important to know that, in most cases, this is nothing to worry about. The increase in pee results from the creatine breaking down and exiting your body as a waste product and should pose no health risks unless you have a pre-existing health issue.
If you are already suffering from urinary problems, you should be aware that creatine can exacerbate this, particularly if you already have weak bladder muscles or damage. In some cases, excessive use of creatine makes any damage to muscle tissue worse, and this can increase the need for frequent urination. It is a good idea to consult a healthcare professional if you have any concerns or existing health conditions or if you suddenly need to pee a lot out of nowhere.
When training, it is important to ensure that you are drinking plenty of water to keep your body hydrated, and this needs to be increased when you are taking creatine for long periods. You will need around 2-3 cups of extra water a day, increasing your daily allowance to around 8-10 cups of water.
So, does creatine make you pee?
The answer is yes, creatine makes you pee a lot - but as long as it is used in moderation as part of a healthy diet, creatine can offer a number of advantages, from improving cognitive function to boosting results from your workout.
The increased urination from this supplement must be offset by drinking plenty of extra water to avoid becoming dehydrated.
Still, with good care and attention, creatine can be a great addition to your workout routine.